What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 17, 1:03 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 17, 1:03 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
203 PM EDT Sat Jun 17 2023
.SYNOPSIS...
Showers and a few thunderstorms will increase in areal coverage
today. Some locally heavy rain is possible. Rain totals of one
half to two inches are expected, with isolated totals in excess
of three inches possible. A few showers are expected at times
Sunday through Tuesday with lower than normal temperatures, but
none of the days will be a washout. Drier and warmer conditions
are expected by Wednesday and Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 PM Update...
* Numerous showers & Scattered T-storms into early evening
* Heavy rain will bring a localized flash flood threat.
Anomalous closed upper level low was moving into our region.
This has steepened the mid level lapse rates enough to generate
500 to 1000 J/KG of Cape. The result has been the formation of
numerous showers and scattered thunderstorms as of early
afternoon. Pwats near 1.25 inches and the slow moving nature of
the activity will bring pockets of torrential rainfall. Where
this activity trains there will be a localized flash flood
threat. The area we are most concerned about is central/eastern MA
into RI where a subtle low level boundary may
increase the risk for training.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
345 am update...
Mid/upper low slowly moves east. Still close enough for
continued chances of showers tonight, though the risk steadily
diminishes early Sunday. Sunday afternoon should be primarily
dry for the region. We should see increasing breaks in the
clouds with sunshine coming through on Sunday, especially the
western half of the region. Clouds will be slowest to leave
across the eastern coastal areas. Temperatures will top out in
the mid 70s, except 60s for east coastal areas.
As mentioned above, we will still be dealing with showers (and
drizzle) tonight, especially as you go eastward. Not expecting
heavy rainfall, but we should see another 0.1 to 0.3" of rain,
thus bringing overall totals between 0.5-1.4" by Sunday morning.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
345 am update...
Highlights...
* Below normal temperatures Sun/Mon/Tue with a few showers, but
not a washout
* Drier weather Wed/Thu with warmer and more seasonable
temperatures
Latest guidance continued to depict the mid level flow
transitioning from a mid level cutoff over the Maritimes to a
transient Rex block from the Great Lakes to the Gulf coast by
Tuesday night. This block should then fall apart during the
second half of next week, resulting in height rises across
southern New England. That said, not a lot of confidence in the
timing details after Wednesday.
At the surface, a low pressure moves farther into the Maritimes
Sunday night, permitting a high pressure to arrive from Quebec
in its wake. Guidance now appears that this high pressure will
move more completely over southern New England by mid week.
A drying trend gets underway Sunday night as a low pressure move
farther away from southern New England. Will still be contending
with a mid level trough and series of shortwaves both Monday
and Tuesday. Expecting diurnal showers both days, mainly across
interior southern New England. Likely a bit more instability on
Monday, while the cold pool aloft is a little stronger, so kept
a mention of isolated thunderstorms in the forecast. After then,
should have mainly dry weather through late next week.
Temperatures expected to be near to slightly below normal
through Tuesday, before flipping over to near to above normal
temperatures Wednesday into Friday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update...
This afternoon into early evening...Moderate Confidence.
Numerous showers and scattered t-storms with localized
torrential rainfall will impact the region into early this
evening. This will result in MVFR-IFR conditions dominating with
even brief LIFR conditions possible in any torrential showers.
NW winds 5 to 10 knots...but they will be from the E on the
eastern MA coast until they shift to the NW by early evening.
Later This evening into the overnight...Moderate Confidence.
The threat for thunder and heavy rainfall will come to an end
during the first half of the evening. However...showers will
linger well into the evening across eastern New England. MVFR
cigs may persist well into the overnight nights across
central/eastern MA & RI...but VFR conditions may become dominant
across parts of western MA/CT.
Sunday...High Confidence.
MVFR cigs may linger into the morning especially across central
and eastern New England...but we probably see improvement to
mainly VFR across most locations by late morning/afternoon.
A few showers will remain possible especially across eastern New
England...but the vast majority of the day will be dry. NW winds
5 to 15 knots but sea breezes are expected to develop by
afternoon along the immediate coast.
Sunday night...High Confidence.
VFR outside the risk for some localized patchy ground fog late
in the typically prone locations. Light/Calm NNE winds.
KBOS Terminal...Moderate confidence in TAF. Main concern is for
scattered thunderstorms within the vicinity of the terminal
through 21z/22z.
KBDL Terminal...Moderate confidence in TAF. Main concern is for
a t-storm within the vicinity of the terminal through
20/21z...but greater risk appears to be to the east.
Outlook /Monday through Wednesday/...
Juneteenth: VFR. Slight chance SHRA.
Monday Night: Mainly VFR, with local IFR possible.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Tuesday Night through Wednesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
345 am update...
Overall high confidence.
Low pressure moves across the region today and offshore tonight
and Sunday. Showers with embedded thunderstorms are expected.
Probably areas of fog as well. In general, winds should stay in
the 10-15kt range most of the time, but there may be a period
late tonight/early Sunday morning where winds run 18-22kt
especially east and north of Cape Cod. This may produce marginal
Small Craft Advisory conditions with wave heights greater than
5ft. Did not issue a SCA at this time, and will have the
following forecast shifts look more at this aspect of the
forecast.
Outlook /Sunday Night through Wednesday/...
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.
Sunday Night through Wednesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Belk/Nash
NEAR TERM...Frank
SHORT TERM...Nash
LONG TERM...Belk
AVIATION...Frank/Belk
MARINE...Belk/Nash
Hazardous weather outlook, Jun 17, 3:10 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 AM EDT Sat Jun 17 2023
CTZ002>004-MAZ002>024-026-RIZ001>008-180815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
410 AM EDT Sat Jun 17 2023
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-180815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 AM EDT Sat Jun 17 2023
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jun 17, 11:35 AM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1235 PM EDT Sat Jun 17 2023
RIZ003-004-006-007-171730-
Washington RI-Eastern Kent RI-Western Kent RI-Newport RI-
1235 PM EDT Sat Jun 17 2023
...A narrow band of torrential rainfall in portions of Washington,
west central Newport and southern Kent Counties through 130 PM EDT...
At 1235 PM EDT, Doppler radar was tracking a line of showers and
thunderstorms extending from near West Greenwich to Hopkinton to
near Westerly. Movement was southeast at 15 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Warwick, Coventry, South Kingstown, North Kingstown, Westerly,
Narragansett, East Greenwich, Hopkinton, Charlestown, Richmond,
Exeter, West Greenwich, Jamestown and Prudence Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4131 7188 4134 7183 4141 7184 4142 7180
4168 7178 4164 7141 4160 7140 4161 7131
4158 7133 4158 7145 4153 7141 4157 7136
4148 7136 4152 7139 4152 7141 4148 7142
4147 7138 4147 7143 4136 7149
TIME...MOT...LOC 1634Z 320DEG 15KT 4161 7173 4146 7178 4131 7186
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BLSpecial weather statement, Jun 17, 11:38 AM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1238 PM EDT Sat Jun 17 2023
MAZ004-005-012-171745-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-
1238 PM EDT Sat Jun 17 2023
...A narrow band of torrential rainfall in southeastern Worcester
and south central Middlesex Counties through 145 PM EDT...
At 1239 PM EDT, Doppler radar was tracking a line of showers and
thunderstorms extending from West Boylston to Millbury to Webster.
Movement was southeast at 10 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Worcester, Framingham, Marlborough, Shrewsbury, Milford, Hudson,
Westborough, Grafton, Sudbury, Holden, Webster, Ashland, Auburn,
Northbridge, Hopkinton, Northborough, Oxford, Clinton, Holliston and
Uxbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4241 7137 4218 7143 4215 7148 4213 7148
4212 7150 4202 7150 4203 7195 4244 7184
TIME...MOT...LOC 1637Z 294DEG 7KT 4235 7179 4219 7174 4203 7184
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BLSpecial weather statement, Jun 17, 12:18 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
118 PM EDT Sat Jun 17 2023
RIZ006-171800-
Washington RI-
118 PM EDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of northeastern
Washington County through 200 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Richmond, or near South Kingstown, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
South Kingstown, North Kingstown, Narragansett, Charlestown, Richmond
and Exeter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4145 7169 4154 7168 4160 7140 4158 7145
4156 7143 4154 7143 4153 7141 4147 7142
4147 7143 4145 7143 4143 7146 4141 7145
4137 7149
TIME...MOT...LOC 1717Z 273DEG 11KT 4149 7161
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BLSpecial weather statement, Jun 17, 12:44 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
144 PM EDT Sat Jun 17 2023
MAZ004-005-012-171845-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-
144 PM EDT Sat Jun 17 2023
...A narrow band of torrential rainfall in east central Worcester
and central Middlesex Counties through 245 PM EDT...
At 144 PM EDT, Doppler radar was tracking a line of showers and
thunderstorms along a line extending from Clinton to Northborough to
near Mendon. These storms were nearly stationary.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Framingham, Marlborough, Shrewsbury, Natick, Acton, Hudson,
Westborough, Grafton, Sudbury, Ashland, Hopkinton, Northborough,
Clinton, Wayland, Maynard, Southborough, Littleton, Lancaster,
Sterling and West Boylston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4255 7148 4230 7136 4218 7169 4229 7175
4246 7178
TIME...MOT...LOC 1743Z 253DEG 3KT 4241 7170 4232 7166 4212 7158
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BLSpecial weather statement, Jun 17, 12:58 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
158 PM EDT Sat Jun 17 2023
MAZ004-005-026-171845-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
158 PM EDT Sat Jun 17 2023
...A narrow band of torrential rainfall in northeastern Worcester
and north central Middlesex Counties through 245 PM EDT...
At 157 PM EDT, Doppler radar was tracking showers and thunderstorms
thunderstorm over Lancaster, or near Leominster. This storm was
nearly stationary.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Leominster, Fitchburg, Pepperell, Groton, Lunenburg, Townsend,
Littleton, Lancaster, Sterling, Ayer, Shirley and Harvard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4265 7154 4259 7150 4258 7150 4255 7153
4255 7154 4252 7153 4246 7177 4255 7176
4262 7171
TIME...MOT...LOC 1757Z 267DEG 3KT 4252 7170
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BLSpecial weather statement, Jun 17, 1:41 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
241 PM EDT Sat Jun 17 2023
MAZ004-005-026-171945-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
241 PM EDT Sat Jun 17 2023
...An area of torrential rainfall will impact portions of
northeastern Worcester and northwestern Middlesex Counties through
345 PM EDT...
At 241 PM EDT, Doppler radar was tracking showers and thunderstorms
over Ayer, or 9 miles northeast of Leominster. This storm was nearly
stationary.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Westford, Pepperell, Tyngsborough, Groton, Lunenburg, Townsend,
Littleton, Lancaster, Ayer, Shirley, Harvard, Boxborough, Bolton and
Dunstable.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4270 7152 4254 7140 4246 7167 4271 7178
TIME...MOT...LOC 1839Z 237DEG 1KT 4258 7160
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BL